External trade diversion, exclusion incentives and the nature of preferential trade agreements
Paul Missios,
Kamal Saggi () and
Halis Yildiz
Journal of International Economics, 2016, vol. 99, issue C, 105-119
Abstract:
In a game of endogenous trade agreements between three countries, we show that while the pursuit of customs unions (CUs) prevents global free trade from emerging as a coalition-proof Nash equilibrium, the pursuit of free trade agreements (FTAs) does not. This result reflects the relatively flexible nature of FTAs: whereas each FTA member can independently undertake further trade liberalization with respect to the non-member, CU members must do so as a group due to their common external tariff. By diverting members' exports away from the non-member, both types of trade agreements induce the non-member to voluntarily lower its import tariffs.
Keywords: Free trade agreement; Customs union; Hub and spoke agreements; Free trade; Optimal tariffs (search for similar items in EconPapers)
JEL-codes: F11 F12 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (38)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199616000039
Full text for ScienceDirect subscribers only
Related works:
Chapter: External trade diversion, exclusion incentives and the nature of preferential trade agreements (2018) 
Working Paper: External Trade Diversion, Exclusion Incentives and the Nature of Preferential Trade Agreements (2015) 
Working Paper: External Trade Diversion, Exclusion Incentives and the Nature of Preferential Trade Agreements (2015) 
Working Paper: External Trade Diversion, Exclusion Incentives and the Nature of Preferential Trade Agreements (2014) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:99:y:2016:i:c:p:105-119
DOI: 10.1016/j.jinteco.2016.01.002
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().